Petroleum jelly overdose
This is poisoning from excessive ingestion of petroleum jelly.
- petroleum jelly (petrolatum)
- some skin care products
- some eye lubricant ointments
Note: This list may not be all inclusive.
- mild laxative action (diarrhea)
Discontinue use. If consumed in large doses, call Poison Control.
This is a petroleum-based product which can cause severe problems if inhaled during vomiting. DO NOT INDUCE VOMITING UNLESS INSTRUCTED TO DO SO BY Poison Control.
If patient experiences prolonged diarrhea, consult personal physician.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- name of product (as well as the ingredients and strength if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Observe the patient.
- Treat the symptoms.
Petroleum jelly is considered nontoxic. Recovery is likely.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.